Pharmacology Nitro / Angina #3
The nurse monitors the blood pressure of the client taking which medication due to the risk of hypotension?
This answer is correct because isosorbide is a nitrate prescribed for chronic angina. Nitrates, such as isosorbide and nitroglycerin, are potent vasodilators that will cause profound hypotension. The nurse should monitor clients taking these medications and teach them to monitor their own blood pressure when taking these at home. Safety should be considered since orthostatic hypotension is very common with these medications.
This answer is not correct because ipratropium is a bronchodilator used to relax the bronchioles, allowing more oxygen to enter the lungs, thus helping clients breathe easier. This medication actually increases the blood pressure.
This answer is not correct because simvastatin is a cholesterol-lowering medication, not a medication that decreases the blood pressure. This medication helps prevent the risk of stroke and myocardial infarction associated with atherosclerosis.
This answer is not correct because dopamine is a vasopressor. This medication will cause the blood pressure to increase, not decrease.
Isosorbide is a nitrate given for chronic angina. The medication is a vasodilator and can cause a significant decrease in the blood pressure.
Isosorbide is used for chronic angina and is not generally used for acute angina associated with myocardial infarction. Like nitroglycerin, isosorbide is used to vasodilate the coronary arteries but used either to help treat the chronic angina client or manage hypertension not responsive with other medication alone. Regardless of the use, the vasodilation properties cause extreme hypotension, especially early in treatment.
Test Taking Tip
Be on the lookout for answers that are similar enough to confused. The medication may produce an opposite effect (i.e., hypertension) as what is being asked (i.e., hypotension). For example, sometimes it is known that a medication affects the blood pressure, but the details are easily confused when taking a test.